Colorado, 2003

Damaging Wind in Colorado, August 4, 2003

August 4, 2003 · NWS PUB · 1 event in 1 county or zone

A microburst damaged roofs and took down trees and 15 utility poles south of Rocky Ford.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A microburst damaged roofs and took down trees and 15 utility poles south of Rocky Ford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 4, 12:32 PM MST, 6 hours 28 minutes earlier.

Area forecast discussion, Aug 4, 12:32 PM MST, 6 hours 28 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
132 PM MDT MON AUG 4 2003

SHORT TERM DISCUSSION...(TONIGHT AND TUESDAY).

CHALLENGES INVOLVE POPS OVER THE NEXT 24 HOURS.

CURRENTLY...WATER VAPOR IMAGERY SHOWS ABUNDANT MID AND HIGH LEVEL
MOISTURE OVER CWFA...WITH 50S AND 60S DEW POINTS AT THE SURFACE IN
THE EASTERN PLAINS. LAPS ANALYSIS SHOWS CAPES WELL OVER 2000 J/KG
IN FAR EAST COUNTIES WITH LITTLE CAP.  THUNDERSTORMS ALREADY
ERUPTING JUST TO THE NORTH OF OUR CWFA AND BUILDING SOUTH INTO KIOWA
COUNTY ATTM.  A LOT OF CUMULUS AND A FEW SHOWERS/THUNDERSTORMS
DEVELOPING OVER THE HIGHER TERRAIN.

LATE AFTERNOON AND TONIGHT...VERY POSSIBLE THAT STORMS WILL FIRE IN
OUR FAR EASTERN COUNTIES AND CONTINUE FOR A TIME THIS EVENING.
MESOETA IS SHOWING SOME MOISTURE IN THE EAST WHICH PUSHES WESTWARD
THROUGH THE SOUTHEAST PLAINS THIS EVENING. AT THIS TIME HAVE
ELECTED TO KEEP ISOLATEDS EVERYWHERE...BUT THE 20S ARE IN THE
EASTERN PLAINS.  LOW TEMPS SHOULD BE CLOSER TO THE ETA TEMP
GUIDANCE.

TUESDAY...INHERITED ISOLATED POPS...AND NO POPS IN THE SOUTHEAST...
BUT THE MESOETA SHOWS SOME INSTABILITY AND MOISTURE IN THE SOUTHEAST
PLAINS AND LIMITED MOISTURE ELSEWHERE.  SO WILL PAINT 20 POPS
EVERYWHERE IN THE AFTERNOON.  MID LEVEL MESOETA TEMPS REALLY DONT
LOWER AT ALL FROM TODAY SO WAS TEMPTED TO KEEP THE SAME TEMPS AS
TODAY...BUT DECIDED TO LOWER THEM A DEGREE OR TWO...THINKING THE
MESOETA MAY BE JUST A TAD WARM...CONSIDERING THERE IS A WEAK SURGE
FROM THE NORTH. ETA GUIDANCE IS THE BEST BY FAR...BUT STILL TOO LOW.
-TLM-

LONG TERM DISCUSSION...(TUESDAY NIGHT THROUGH MONDAY).

HOT AND PREDOMINANTLY DRY WEATHER PATTERN SETTING UP THROUGH THE
WEEK.

THE RIDGE OF HIGH PRESSURE ALOFT WILL CONTINUE ACROSS THE REGION...
PRODUCING ABOVE NORMAL TEMPS AND DRY CONDITIONS INTO THE WEEKEND.
THE HIGH PRES IS EXPECTED TO SLIDE TO THE EAST SLIGHTLY...POSSIBLY
DRAWING UP A BIT MORE MOISTURE FOR THE SW MTS ON THURSDAY AS THE
FLOW BECOMES MORE SOUTHERLY. OTHERWISE...SLIGHT CHANCE POPS ACROSS
THE CWA LOOK GOOD...WITH SLIGHTLY HIGHER CHANCES FOR PRECIP OVER THE
HIGHER TERRAIN DUE TO TOPOGRAPHY AND A LITTLE BIT OF MOISTURE TO WORK
WITH.

SEE LITTLE NEED TO ADJUST FORECAST GRIDS MUCH AT ALL...WITH MAX
TEMPS ACROSS THE E PLAINS PUSHING 100 EACH DAY. ON WED THERE IS SOME
ELEVATED CAPE FORECAST ALONG THE CO/KS BORDER AS THE DRYLINE SETS
UP...BUT ISOLATED POPS FOR THE PLAINS STILL LOOKS LIKE THE WAY TO
GO.

FOR THE EXTENDED (FRIDAY THROUGH MONDAY): REGION REMAINS AT THE MERCY
OF THE SLIGHT VACILLATIONS OF THE UPPER HIGH. EXTENDED MODELS
INDICATE THAT THE RIDGE AXIS SHOULD BE RIGHT OVER/JUST EAST OF THE
CWA ON FRIDAY...THEN START TO SHIFT WEST ON SAT...THEN BE WEST OF THE
CWA FOR SUNDAY AND MONDAY. THIS WOULD INDICATE AVAILABILITY OF THE
MONSOON TAP FOR FRI INTO SAT...THEN DRIER SUN AND MON. ONGOING GRIDS
CONTINUED HOT TEMPS WITH CHANCE POPS SW MTS FRI AND SLIGHT CHANCES
ELSEWHERE...THEN SLIGHT CHANCE EVERYWHERE FOR SAT THRU MON. WILL BUMP
UP SW MT POPS ON SAT...AND LET REST OF GRID FORECAST RIDE.
 MOORE //

.PUB...NONE.
Hazardous weather outlook, Aug 4, 5:30 AM MST, 13 hours 30 minutes before
COZ058>089-093>099-051300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
630 AM MDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
SOUTHEAST COLORADO PLAINS LATER THIS AFTERNOON AND EARLY EVENING.

ISOLATED THUNDERSTORMS ARE FORECAST ACROSS SOUTH CENTRAL AND
SOUTHEASTERN COLORADO AFTER 1200 PM TODAY.  THE MAIN THREAT FROM
ANY SEVERE THUNDERSTORM WILL BE HAIL AROUND 1 INCH AND WIND GUSTS
AROUND 60 MPH ACROSS THE SOUTHEAST COLORADO PLAINS. THIS INCLUDES
THE COUNTIES OF KIOWA...BENT...PROWERS...AND BACA.

ACROSS THE INTERSTATE 25 CORRIDOR...MOUNTAINS...AND HIGH MOUNTAIN
VALLEYS...THE MAIN THREAT FROM ANY THUNDERSTORM WOULD BE CLOUD TO
GROUND LIGHTNING...LOCAL WIND GUSTS UP TO 40 MPH...AND HAIL AROUND
1/4 INCH IN DIAMETER THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE EACH DAY...DEVELOPING OVER THE MOUNTAINS BETWEEN NOON AND
100 PM...AND MOVING OFF INTO THE ADJACENT PLAINS IN THE MID TO LATE
AFTERNOON.  THE MAIN THREAT FROM THUNDERSTORMS OVER AND NEAR THE
MOUNTAINS WILL BE LIGHTNING...AND WIND GUSTS TO 40 MPH. ONE OR TWO
STRONG STORMS WILL BE POSSIBLE NEAR THE COLORADO KANSAS BORDER ON
WEDNESDAY...WHERE HAIL UP TO 1/2 INCH IN DIAMETER...AND WIND GUSTS TO
50 MPH WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 200 PM ACROSS THE SOUTHEAST COLORADO PLAINS.

METZE/KT

The radar

The Pueblo radar (KPUX), 64 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Otero

When
August 4, 7:00 PM MST to 7:10 PM MST
Where
Otero County, 2 mi S of Rocky Ford
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
38.017, -103.717

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332932.